Various haematological abnormalities have been reported to be associated with treatment of hyperthyroidism. The Association between neutropenia and untreated hyperthyroidism has been described although the aetiology is unknown, but thought to be related to autoimmunity.
Case: A 41 year old Nepalese lady presented with a three month history of poor sleep and loss of weight. She was found to be thyrotocxic with T4 of 64 mol/l (1024), T3 of 20 mol/l (47) and TSH <0.03 (1.55). On further assessments she admitted feeling hot, shaky, having a fast heartbeat and also proximal muscle weakness. Her clinical evaluation was consistent with Graves disease without opthalmopathy. Laboratory investigation results showed elevated TSH receptor antibodies of 6.5 (<0.4) and thyroid uptake scan revealed homogeneous increased uptake confirming Graves thyrotoxicosis. Her full blood count revealed neutropaenia (count of 0.7×109/l) with normal cell counts in other cell lines. Haematology advice was taken and initial investigations were arranged. It was decided to commence on Carbimazole with careful close monitoring of Full blood count. Improvement of neutrophil count noted as the thyroid disease was controlled (T4 down to 11.6 mol/l and neutrophil count up to 3×109/l). All the haematological investigation results were unremarkable except an incidental finding of this patient being a thalassemia trait. Derangement of thyroid functions along with return of neutropenia noted with poor compliance to Carbimazole but improved when back on therapy.
Carbimazole and Propylthiouracil are the initial treatment of anti-thyroid drugs in adults presenting with Graves disease, however rare adverse effects such as agranulocytosis (neutropaenia) secondary to bone marrow suppression caused by these drugs remains a concern. In this lady, untreated Graves disease itself was thought to be the reason for neutropaenia and improvement noted once thyroid disorder became under controlled. Therefore anti-thyroid medications as first line therapy can be considered in these situations.